Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 1, NWS Phoenix, AZ

January 19, 2017

NWS Phoenix, AZ issued this wind advisory at Jan 19, 2017, 2:02 PM MST. It took effect at Jan 20, 2017, 8:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2017, 2:02 PM MST (21:02 UTC)
In effect from
Jan 20, 2017, 8:00 PM MST
Expired
Jan 21, 2017, 2:37 AM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted.

613 
WWUS75 KPSR 192102
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
202 PM MST THU JAN 19 2017

AZZ022-023-026>028-200915-
/O.NEW.KPSR.WI.Y.0001.170121T0300Z-170121T1500Z/
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...DATELAND...TACNA...
WELLTON...GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...
FLORENCE
202 PM MST THU JAN 19 2017

...WIND ADVISORY IN EFFECT FROM 8 PM FRIDAY TO 8 AM MST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM FRIDAY TO 8 AM MST
SATURDAY. 

* AFFECTED AREA...MUCH OF MARICOPA COUNTY...INCLUDING THE GREATER
  PHOENIX AREA...NORTHWEST AND NORTH-CENTRAL PINAL COUNTY...MUCH OF
  YUMA COUNTY...AND PARTS OF SOUTHWEST LA PAZ COUNTY.

* TIMING...FRIDAY EVENING THROUGH SATURDAY MORNING.

* WINDS...WEST WINDS GUSTING TO 40 MPH AT TIMES.

* IMPACTS...DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES
  ALONG INTERSTATE 8 AND INTERSTATE 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
4 follow-up statements
079 
WWUS75 KPSR 200909
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
209 AM MST FRI JAN 20 2017

AZZ022-023-026>028-202230-
/O.CON.KPSR.WI.Y.0001.170121T0300Z-170121T1500Z/
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...DATELAND...TACNA...
WELLTON...GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...
FLORENCE
209 AM MST FRI JAN 20 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
MST SATURDAY...

* AFFECTED AREA...MUCH OF MARICOPA COUNTY...INCLUDING THE 
  GREATER PHOENIX AREA...NORTHWEST AND NORTH-CENTRAL PINAL 
  COUNTY...MUCH OF YUMA COUNTY...AND PARTS OF SOUTHWEST LA PAZ 
  COUNTY. 

* TIMING...THIS EVENING THROUGH SATURDAY MORNING.

* WINDS...WEST WINDS GUSTING 35 TO 40 MPH.

* IMPACTS...DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE 
  VEHICLES ALONG INTERSTATE 8 AND INTERSTATE 10. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
181 
WWUS75 KPSR 202103
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
203 PM MST FRI JAN 20 2017

AZZ022-023-026>028-210915-
/O.CON.KPSR.WI.Y.0001.170121T0300Z-170121T1500Z/
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...DATELAND...TACNA...
WELLTON...GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...
FLORENCE
203 PM MST FRI JAN 20 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
MST SATURDAY...

* AFFECTED AREA...MUCH OF MARICOPA COUNTY...INCLUDING THE 
  GREATER PHOENIX AREA...NORTHWEST AND NORTH-CENTRAL PINAL 
  COUNTY...MUCH OF YUMA COUNTY...AND PARTS OF SOUTHWEST LA PAZ 
  COUNTY. 

* TIMING...THIS EVENING THROUGH SATURDAY MORNING.

* WINDS...WEST WINDS GUSTING 35 TO 40 MPH. 

* IMPACTS...DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES
  ALONG ROADWAYS INCLUDING INTERSTATE 8 AND INTERSTATE 10. IN
  ADDITION TO STRONG WINDS...VISIBILITY WILL BE SUBSTANTIALLY REDUCED
  DUE TO RAIN SHOWERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$

AJ
345 
WWUS75 KPSR 210239
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
739 PM MST FRI JAN 20 2017

AZZ022-023-026>028-211445-
/O.CON.KPSR.WI.Y.0001.170121T0300Z-170121T1500Z/
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...DATELAND...TACNA...
WELLTON...GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...
FLORENCE
739 PM MST FRI JAN 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY...

* AFFECTED AREA...MUCH OF MARICOPA COUNTY...INCLUDING THE 
  GREATER PHOENIX AREA...NORTHWEST AND NORTH-CENTRAL PINAL 
  COUNTY...MUCH OF YUMA COUNTY...AND PARTS OF SOUTHWEST LA PAZ 
  COUNTY. 

* TIMING...THIS EVENING THROUGH SATURDAY MORNING.

* WINDS...WEST WINDS GUSTING 35 TO 40 MPH.

* IMPACTS...DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE 
  VEHICLES ALONG ROADWAYS INCLUDING INTERSTATE 8 AND INTERSTATE 
  10. IN ADDITION TO STRONG WINDS...VISIBILITY WILL BE 
  SUBSTANTIALLY REDUCED DUE TO RAIN SHOWERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
192 
WWUS75 KPSR 210937
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
237 AM MST SAT JAN 21 2017

AZZ022-023-026>028-211045-
/O.CAN.KPSR.WI.Y.0001.000000T0000Z-170121T1500Z/
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...DATELAND...TACNA...
WELLTON...GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...
FLORENCE
237 AM MST SAT JAN 21 2017

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS CANCELLED THE WIND
ADVISORY. 

THE POTENTIAL FOR STRONG AND GUSTY WINDS HAS WANED IN THE WAKE OF A
PASSING SURFACE FRONT. AS SUCH...THE WIND ADVISORY WILL BE CANCELLED.
SOME GUSTY WINDS MAY LINGER INTO THE MORNING...BUT FALL SHORT OF
ADVISORY CRITERIA SPEEDS. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 19, 8:40 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jan 19, 8:40 AM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
840 AM MST Thu Jan 19 2017

.SYNOPSIS...
A series of Pacific storm systems will move into the region starting
today. After the weaker system today and tonight, a stronger and
wetter system will affect the region Friday through early Saturday.
Snow accumulation will be above 5500 feet, with a Winter Storm
Warning posted for the mountains east of Phoenix. A break in the
weather is expected Saturday night and early Sunday, however another
Pacific storm is expected in the region later Sunday through Monday
night. Dry but cool weather will settle into the region for the
middle of next week.

&&

.DISCUSSION...

A series of Pacific weather systems has begun to move into the
region this morning. The first, and a minor system on, moved through
southeast CA last night and at 8 am was through the greater Phoenix
area. The second and little stronger disturbance is forecast to move
through the area this afternoon. H5/H3 height falls of 80-100 meters
by 18z indicate a slight chance of thunderstorms over southwest and
south central AZ this afternoon.

Noticeable in the regional weather balloon data this morning was the
fact that most of the moisture with these disturbances today is in
the mid/upper levels. Therefore most showers today will be light.
Deeper low level moisture was measured over southern CA (see San
Diego and Vandenberg AFB soundings) which should arrive in south
central AZ including Phoenix this evening (slower traveling). This
moisture will add to upslope precip over the mountains northeast
through east of Phoenix tonight due to an increase in low level
winds, and 700 mb temps falling to minus 6 deg C.  Snow levels
tonight correspondingly fall to near 5500 feet in southern Gila
County with accumulating snow above. A Winter Storm Warning above
5500 feet in southern Gila County is still in effect from midnight
tonight through Saturday afternoon.

A third and more powerfull disturbance will arrive over our forecast
area Friday night. This system will be the biggest rain and mountain
snow producer. H5/H3 height falls are also strong, indicating a
threat of nocturnal tstms. Current forecasts look ok with the
upcoming period of unsettled weather through Saturday. No updates
planned at the moment.

.PREVIOUS DISCUSSION...554 AM MST...

A fast moving shortwave trough moving through central California is
already bringing light rain in an area of modest warm air advection
ahead of the shortwave. Radar imagery shows light returns across the
Lower Colorado River Valley early this morning. Hi-res model guidance
indicates this area of rain will push into south-central Arizona
between 12-15Z this morning, but anticipate some weakening as it runs
into drier air. Have increased PoPs mostly from Phoenix westward
through mid morning. After a break in the rain later this morning and
early afternoon, rain showers will again develop first over our
western zones before spreading through south-central Arizona into
this evening and overnight. Majority of the model QPF guidance for
today and tonight has been lowered from previous runs, so have
trimmed rainfall amounts back a bit.

The most impressive storm system still looks to affect the region
Friday through Saturday morning. A strong, but weakening atmospheric
river riding along a northwest to southeast oriented 190 kt upper
level jet will smash into the California coast tonight and spread
southeastward into Arizona on Friday. Very strong low level southwest
to westerly flow develops during the daytime hours Friday with 850mb
wind speeds approaching 50 kts by midnight Friday. Strong storm
dynamics with the approaching negatively tilted trough will combine
with the very strong upslope low level flow to present a favorable
environment for widespread shower development by early Friday
afternoon. Anticipate these showers to blossom in coverage during the
afternoon with more favored upslope areas seeing the best chance of
rain. As the main shortwave moves into the area Friday evening, this
should promote widespread steady moderate rainfall (possibly heavy at
times over the high terrain). Strong wind gusts should also develop
Friday evening ahead of the approaching cold front which will spread
through the area between 03-12Z. A Wind Advisory may be needed as
wind gusts may exceed 40 mph at times.

The most intense rainfall should fall Friday evening and will likely
lead to some minor localized flooding issues. However, at this time
it does not look like a Flash Flood Watch will be needed. QPF amounts
for Friday into early Saturday still look to be approaching one inch
across the Phoenix area with lower amounts across the SE California
and SW Arizona deserts. QPF amounts over the high terrain of La Paz,
Maricopa, and Gila counties will likely end up in a one to two inch
range.

The Winter Storm Warning for elevations above 5500 ft is still in
effect for portions of NE Maricopa and southern Gila counties from
midnight tonight through Saturday morning. Will likely see snow start
late tonight lasting through early Friday morning before picking back
up again Friday evening. Snow levels will briefly rise closer to 6000
ft Friday evening, but then steadily lower after midnight Friday
hitting just below 5000 ft by late Saturday morning. The most intense
snowfall should fall between midnight Friday and 6am Saturday morning
with up to a foot of snow likely above 5500 ft. Will likely see a
few inches of accumulation Saturday morning down to 5000 ft and a
dusting as low as 4500 ft.

Rain and snow showers will gradually taper off Saturday afternoon as
the upper low slides into New Mexico. A very brief dry period should
occur Saturday evening through Sunday morning before the first
initial showers develop Sunday afternoon over SE California ahead of
the third Pacific storm. Some adjustments to timing are still likely
for the third system, but it does look like scattered showers will be
possible over much of the area already by Sunday evening. Not
anticipating much rainfall through Sunday night, but coverage and
rainfall intensity should increase during the daytime hours Monday.
This system will not involve as much moisture or be as strong as the
Friday one, but it should give rain to the majority of the CWA.
Initial forecast QPF amounts are likely to fall near a third of an
inch across the south-central Arizona deserts with up to another inch
of precipitation over the high terrain. Will likely again see
accumulating snows starting Monday afternoon/evening, but this will
be just before the precipitation starts to diminish.

A cold air mass is likely to settle into the region starting next
Tuesday and linger through much of the rest of the week. Though we
should mostly remain dry starting Tuesday, high temperatures will
likely struggle to reach much above 60 degrees over the deserts.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Relatively moist conditions ahead of an approaching low pressure
system will translate into scattered-broken stratocu throughout the
day with bases generally in a 6-8k ft range. Latest guidance
indicates that showers will develop this evening roughly around 01z
with ceilings lowering to around 5k ft. The showers are expected to
end around 05z, though lower clouds will persist through Friday
morning. Otherwise, winds will generally remain light and easterly
today before shifting to the southwest after the rainfall this
evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Latest hi-resolution guidance indicates a broken line of showers
will move through southeastern California early this afternoon.
Activity is more likely at KBLH than at KIPL and the mention of
showers has been removed from the latest KIPL TAF. There also is a
low probability for lightning, particularly at KBLH. Breezy
conditions are expected to develop behind the aforementioned line,
with gusts potentially reaching 25 to 30 kt. The westerly flow will
persist overnight, though gusts are not anticipated. Ceilings will
also lift tonight as conditions improve briefly between weather
systems.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday: After a brief respite from the rain
Saturday evening through Sunday morning, precipitation associated
with another low pressure system will develop Sunday afternoon and
evening across the Desert Southwest. Additional rainfall is likely
Monday along with breezy to windy conditions. High pressure will
gradually rebuild across the area Tuesday and Wednesday, resulting
in a drying trend though temperatures will remain below normal. Fire
danger will remain low through the period due to the persistent and
anomalously moist conditions.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports of rain and snow will likely be needed later this
week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Winter Storm Warning from midnight tonight to 11 AM MST Saturday
     for AZZ024.

CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Vasquez/Kuhlman
AVIATION...Hirsch FIRE WEATHER...Hirsch

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.